Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.See all posts »
Skin Patches to Treat Seasonal Allergies
Spring hay fever season will soon be upon us. We will sneeze, our throats will be scratchy, our noses will run, and our eyes will weep. Grass pollen is the major culprit in the allergic reaction. To combat the symptoms, billions of dollars will be spent on antihistamines and other medications. Some patients will undergo series of injections to “desensitize” themselves to the allergens that cause hay fever and other allergies.
There is a relatively new method that may be very effective to control hay fever. In an article entitled “Epicutaneous allergen-specific immunotherapy ameliorates grass pollen-induced rhinoconjunctivitis: A double-blind, placebo-controlled dose escalation study” (Journal of Allergy and Clinical Immunology 129(1), pages 128-135, 2012), Gabriela Senti MD and her colleagues set out to optimize the treatment dose and to demonstrate the effectiveness and safety of using skin patches coated with allergens.
They found that hay fever symptoms during the pollen season were reduced considerably by using the patches in a once-weekly application for six weeks. Furthermore, they found that the treatment dose was important in the follow-up year. The higher allergen doses created the greatest degree of symptom improvement, while the lowest dose was ineffective. There were some adverse effects, which in essence were allergic reactions. There were no serious adverse effects reported.
This is a very promising therapy. As clinicians gain more experience with its application, there will hopefully be modification of dosing to maximize benefit while minimizing annoying side effects. Furthermore, perhaps this method can be applied to other common allergies.
Recent Blog Posts
Feb 11, 2013
Topical Ivermectin Lotion for Treating Head Lice
Feb 04, 2013
Public Health Interventions and Snowmobile Fatality Rates
Jan 28, 2013
Physician Warnings for Persons with Impairments